What is a medication error?
The National Coordinating Council for Medication Error Reporting and Prevention officially describes a medication error as a “preventable event that may cause or lead toappropriate medicine use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems, including prescribing, order communication, product labeling, packaging & nomenclature, compounding, dispensing, distribution, administration, education, monitoring, and use. ”

Simply put, a medication error occurs when a patient is given the wrong medication. It may or may not cause damaging harm to the patient but it is a situation that could have been avoided.

Medication errors fall into a number of categories:

1. Incorrect or improper administration of a medicine (ie, dosage mistakes)
2. Administering the wrong medication for a disease or condition
3. Administering drugs that are out-of-date
4. Administering drugs at the wrong time or interval
5. Administering drugs without considering adverse effects due to drug combinations

An FDA study found that the most common medication error was improper dosage. Something as simple as the amount of medicine a patient should have caused 41% of medication error fatalities. The next most common errors are patients being given the wrong drug or using the wrong route of administration.

Why do they occur?
There are a wide range of causes. Doctors or pharmacists may become confused with similar or generic drug names or have difficulty reading handwritten orders. Iodine, for example, can be easily mistaken for Lodine, which is used to treat inflammation. The prescribing physician may not be aware of potential side effects of a drug or may be unaware of other medications a patient is taking. A nurse may not understand the proper way for a patient to take the drug and patients may use the wrong dosage or take the drug too often – or too infrequently.

Are seniors at higher risk?
Yes. Because of general declining health, weaker immune systems and other possible medical conditions, the risk to seniors is higher. And with a rapidly-expanding senior population and the explosion of drugs targeting a variety of conditions, the risks will not decline anytime soon … especially since seniors as a whole tend to take more medicines. More than one-third of all medication errors occur with patients over the age of 65, and over 20% of those could have been prevented. Of the medication errors that triggered in a patient's death, nearly half occurred in individuals aged sixty and higher.

How can seniors avoid medication errors?
Seniors or their family members can take the following steps to help reduce the likelihood of a problem:

1. Understand the name (and generic name), use, dosage, route of administration and frequency of each drug, including special instructions such as handling or storage.
2. Ask and learn about potential side effects and whether the drug will interact with other prescription drugs, over-the-counter medications or supplements.
3. Question the pharmacist if the bottle looks strange or contains names and dosages that seem different from what you've been told.
4. Ask doctors and nurses in medical facilities which drugs are administered, and what they are designed to treat.

The key to reducing medication errors is to ask questions when something is not clear or does not seem right.